Alert archive / Maryland / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Wakefield, VA

April 23, 1999Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 23, 1999, 5:55 PM EDT for Dorchester County, Maryland. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 1999, 5:55 PM EDT (21:55 UTC)
Expired
Apr 23, 1999, 6:30 PM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1999-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1999-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:15 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 23, 3:15 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT FRI APR 23 1999

AMPLIFICATION OF OVERALL PATN INDICATED OVR ERN US THIS WEEKEND AS
UPR CUTOFF DIVES SE INTO MARITIMES IN RESPONSE TO BUILDING RDG
IN CNTRL US. WEEKEND HIGHLITES INCLUDE A MUCH COOLER AND BREEZY SAT
FOLLOWED BY SMWHT MODERATING TEMPS ON SUN. OVERALL...NOT A BAD
WEEKEND...BUT NO NEED TO BREAK OUT THE SWIMWEAR AS YET

STG BAROCLINIC/CONVERGENGE ZONE WILL DROP THRU FA TNT WITH SCT CVNTN
FIRING ALG THE SFC BNDRY THRU THIS EVE. STILL PSBL FOR A FEW SVR
STORMS ACRS NRN ZONES LT THIS AFTN/INTO THIS EVE. LOSS OF HTG AS
BNDRY CROSSES SRN ZONES DURING LATE EVE SHUD LIMIT ANY SVR POTENTIAL
BUT STILL ENUF INSTABILITY FOR SM SCT TS. UPR DYNAMICS MOVE OFFSHORE
BY ARND MIDNIGHT SO MOST PCPN SHUD BE OVR BY EARLY MORN HOURS. ATMOS
SLOWLY DRIES OUT FM N TO S LATE TNT.

OTHER THAN SM MID/HIGH LVL MOISTURE ASSOCD WITH A WEAK S/W ROTG
ARND ERN CANADA CUTOFF SAT NGT...DRY NW FLOW WL B MAIN WX FEATURE
THIS WEEKEND. LL CAA ASSOCD WITH 8H TEMPS DROPPING BLO 5C WL BRING
MUCH BLO NORM TEMPS AND GUSTY WINDS SAT WITH GRADUAL MODERATION OF
TEMPS/DIMINSHING WIND ON SUN.

MID RANGE MDLS HINT AT ANOTHER WEAK BACKDOOR BNDRY DROPPING DOWN
THE CST MON NGT. WL REINFORCE COOL AIR...BUT WL HOLD OFF ON PCPN
MENTION FOR NOW AS SYS LOOKS FAIRLY WEAK.

.MARINE...SCA POSTED ALL AREAS THRU SAT. NOT A GOOD DAY FOR SMALL
CRAFT TO BE OPERATING IN LOCAL WTRS WITH GUSTY WINDS/ROUGH SEAS.
SO LV THE BOAT AT THE DOCK AND C U AT THE HAMPTON BOAT SHOW THIS
WEEKEND.

.AKQ...SMALL CRAFT ADVISORY...CHES BAY AND ATLC COASTAL WATERS.

CULLEN

In the hours before

Special weather statement, Apr 23, 3:55 PM EDT, 2 hours before
VAZ048-049-060>071-079-080-240155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT FRI APR 23 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM FOR THE EASTERN
VIRGINIA PIEDMONT...MUCH OF THE RICHMOND AND VICINITY AS WELL AS A
PORTION OF SOUTH CENTRAL VIRGINIA...

A LOW PRESSURE SYSTEM...IN NORTHERN VIRGINIA...WILL TRACK SOUTHEAST
ALONG A WARM FRONT...EXTENDING ACROSS NORTHERN VIRGINIA...TO THE
NORTHERN NECK...AND NEAR WALLOPS ISLAND THIS EVENING.  A COLD
FRONT...EXTENDING SOUTHWEST FROM THIS LOW...WILL PUSH ACROSS THE
AREA TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE WARM
FRONT...AS WELL AS IN ADVANCE OF THE COLD FRONT THROUGH THE EVENING
HOURS. WITH THE ATMOSPHERE UNSTABLE...SOME OF THE STORMS WILL
CONTAIN DAMAGING WINDS AND LARGE HAIL.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

SHADE
Special weather statement, Apr 23, 3:55 PM EDT, 2 hours before
VAZ048-049-060>071-079-080-240155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT FRI APR 23 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM FOR THE EASTERN
VIRGINIA PIEDMONT...MUCH OF THE RICHMOND AND VICINITY AS WELL AS A
PORTION OF SOUTH CENTRAL VIRGINIA...

A LOW PRESSURE SYSTEM...IN NORTHERN VIRGINIA...WILL TRACK SOUTHEAST
ALONG A WARM FRONT...EXTENDING ACROSS NORTHERN VIRGINIA...TO THE
NORTHERN NECK...AND NEAR WALLOPS ISLAND THIS EVENING.  A COLD
FRONT...EXTENDING SOUTHWEST FROM THIS LOW...WILL PUSH ACROSS THE
AREA TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE WARM
FRONT...AS WELL AS IN ADVANCE OF THE COLD FRONT THROUGH THE EVENING
HOURS. WITH THE ATMOSPHERE UNSTABLE...SOME OF THE STORMS WILL
CONTAIN DAMAGING WINDS AND LARGE HAIL.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

SHADE
Local storm report, Apr 23, 5:02 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
502 PM EDT FRI APR 23 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    SECRETARY                 MD   2 INCH HAIL
04/23/99   DORCHESTER
Local storm report, Apr 23, 5:10 PM EDT, 45 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
510 PM EDT FRI APR 23 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    SECRETARY                 MD   2 INCH HAIL
04/23/99   DORCHESTER

CORRECTED FOR TIME OF EVENT.
Local storm report, Apr 23, 5:10 PM EDT, 45 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
510 PM EDT FRI APR 23 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    SECRETARY                 MD   2 INCH HAIL
04/23/99   DORCHESTER

CORRECTED FOR TIME OF EVENT.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:21 PM EDTSevere Thunderstorm WarningAKQAmelia19 min
Apr 23, 5:28 PM EDTSevere Thunderstorm WarningAKQChesterfield17 min
Apr 23, 5:42 PM EDTSevere Thunderstorm WarningAKQFluvanna, Louisa33 min
Apr 23, 5:53 PM EDTSevere Thunderstorm WarningAKQPrince George, City of Hopewell17 min
Apr 23, 5:53 PM EDTSevere Thunderstorm WarningAKQCity of Colonial Heights, City of Petersburg17 min
Apr 23, 6:09 PM EDTSevere Thunderstorm WarningAKQCharles City, New Kent, Prince George31 min
Apr 23, 6:15 PM EDTSevere Thunderstorm WarningAKQGoochland, Hanover, Louisa30 min
Apr 23, 6:21 PM EDTTornado WarningAKQGoochland19 min
Apr 23, 6:30 PM EDTSevere Thunderstorm WarningAKQGloucester20 min
Apr 23, 6:39 PM EDTSevere Thunderstorm WarningAKQHenrico31 min
Apr 23, 6:44 PM EDTSevere Thunderstorm WarningAKQCity of Richmond16 min
Apr 23, 6:44 PM EDTSevere Thunderstorm WarningAKQHanover16 min
Apr 23, 6:58 PM EDTSevere Thunderstorm WarningAKQNew Kent32 min
Apr 23, 7:10 PM EDTSevere Thunderstorm WarningAKQCharles City30 min
Apr 23, 7:14 PM EDTSevere Thunderstorm WarningAKQJames City, City of Williamsburg36 min
Apr 23, 7:43 PM EDTSevere Thunderstorm WarningAKQYork, City of Hampton, City of Newport News, City of Poquoson32 min
Apr 23, 4:43 PM EDTSevere Thunderstorm WarningAKQDorchester32 min
Apr 23, 4:56 PM EDTSevere Thunderstorm WarningAKQDorchester34 min
Apr 23, 6:15 PM EDTSevere Thunderstorm WarningAKQSomerset30 min

Nearby

Severe Thunderstorm Warnings in Maryland, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.